Alert archive / North Carolina / Heat Advisories in 2016

Heat Advisory 2, NWS Raleigh, NC

July 14, 201611 counties in North Carolina

NWS Raleigh, NC issued this heat advisory at Jul 14, 2016, 4:10 AM EDT for 11 counties in North Carolina. It took effect at Jul 14, 2016, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 14, 2016, 4:10 AM EDT (08:10 UTC)
In effect from
Jul 14, 2016, 12:00 PM EDT
Expired
Jul 14, 2016, 7:30 PM EDT
In force
8 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

914 
WWUS72 KRAH 140810
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
410 AM EDT THU JUL 14 2016

...DANGEROUS HEAT AND HUMIDITY TODAY...

.TEMPERATURES IN THE MID TO UPPER 90S COMBINED WITH HIGH HUMIDITY
WILL RESULT IN HEAT INDEX VALUES AROUND 105 THIS AFTERNOON
THROUGH EARLY EVENING..

NCZ011-027-028-042-043-077-078-085-086-088-089-150000-
/O.NEW.KRAH.HT.Y.0002.160714T1600Z-160715T0000Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON...
RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD...
CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS...
NEW HOPE...WILSON...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN...
ERWIN...ANGIER...LILLINGTON...GOLDSBORO...LAUREL HILL...
LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD...ROCKFISH...
SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON
410 AM EDT THU JUL 14 2016

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING. 

* TEMPERATURE... RANGING FROM 95 TO 99.

* HEAT INDEX VALUES...AROUND 105.

* IMPACTS...INCREASED LIKELIHOOD OF HEAT RELATED ILLNESSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS
EXPECTED. HOT TEMPERATURES AND HIGH HUMIDITY WILL CREATE A
SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF
FLUIDS, STAY IN AN AIR-CONDITIONED ROOM, STAY OUT OF THE SUN, AND
CHECK UP ON RELATIVES AND NEIGHBORS.

&&

$$

BLS
2 follow-up statements
290 
WWUS72 KRAH 141717 AAA
NPWRAH

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
117 PM EDT THU JUL 14 2016

...DANGEROUS HEAT AND HUMIDITY THIS AFTERNOON IN THE COASTAL
PLAIN...

NCZ011-027-028-042-043-077-078-085-086-088-089-150000-
/O.CON.KRAH.HT.Y.0002.000000T0000Z-160715T0000Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON...
RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD...
CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS...
NEW HOPE...WILSON...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN...
ERWIN...ANGIER...LILLINGTON...GOLDSBORO...LAUREL HILL...
LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD...ROCKFISH...
SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON
117 PM EDT THU JUL 14 2016

...A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* TEMPERATURES...94 TO 98 DEGREES.

* HEAT INDICES...103 TO 107 DEGREES.

* IMPACT...AN INCREASED LIKELIHOOD OF HEAT RELATED ILLNESSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAT ADVISORY IS ISSUED WHEN THE COMBINED EFFECTS OF HEAT AND
HUMIDITY RESULT IN HEAT INDICES AT OR ABOVE 105 DEGREES. HEAT
INDICES OF THIS MAGNITUDE CREATE A SITUATION IN WHICH HEAT RELATED
ILLNESSES BECOME POSSIBLE. STAY INDOORS IF POSSIBLE. IF YOU MUST
BE OUTSIDE...AVOID DIRECT EXPOSURE TO THE SUN...TAKE FREQUENT
BREAKS IN THE SHADE OR INSIDE AN AIR CONDITIONED BUILDING...AND
DRINK PLENTY OF WATER.

$$

VINCENT
773 
WWUS72 KRAH 142330
NPWRAH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RALEIGH NC
730 PM EDT THU JUL 14 2016

...HEAT ADVISORY IS CANCELED...

.HEAT INDICES HAVE FALLEN JUST ENOUGH IN SUCH THAT THE ADVISORY
HAS BEEN LIFTED THIS EVENING. 

NCZ011-027-028-042-043-077-078-085-086-088-089-150030-
/O.CAN.KRAH.HT.Y.0002.000000T0000Z-160715T0000Z/
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE...AVENTON...
RED OAK...SHARPSBURG...SPRING HOPE...ROCKY MOUNT...SMITHFIELD...
CLAYTON...FLOWERS...SELMA...BENSON...COATS CROSSROADS...
NEW HOPE...WILSON...DUNN...ANDERSON CREEK...TIMBERLAKE...DUNCAN...
ERWIN...ANGIER...LILLINGTON...GOLDSBORO...LAUREL HILL...
LAURINBURG...ANTIOCH...ASHLEY HEIGHTS...RAEFORD...ROCKFISH...
SILVER CITY...FAYETTEVILLE...FORT BRAGG...CLINTON
730 PM EDT THU JUL 14 2016

...HEAT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELLED THE HEAT
ADVISORY. 

EVEN THOUGH THE HEAT INDICES HAVE FALLEN BELOW THE 105 DEGREE
CRITERIA, USE CAUTION THIS EVENING AS TEMPERATURES WILL BE SLOW TO
FALL INTO A MORE COMFORTABLE LEVEL, BELOW 85 DEGREES THROUGH 1000
PM. 


$$

PWB

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this heat advisory went out at Jul 14, 3:40 AM EDT, 30 minutes earlier.

Area forecast discussion, Jul 14, 3:40 AM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
340 AM EDT THU JUL 14 2016

.SYNOPSIS...
Beneath westerly flow aloft, a weak surface trough will persist over
central NC through the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 AM Thursday...

A few isolated showers have popped up sporadically across the
Southern Piedmont and Sandhills, likely in response to the last
vestiges of a shear axis that has been to our west-southwest for
the past few days. These cells will remain isolated and drift
northeast toward the coastal plain through early morning.
Otherwise, skies will start out mostly clear this morning,
permitting strong insolation and highs a couple degrees warmer
than yesterday given an increase in 850mb temps to 21C. Guidance
has settled in on 94-99 for highs today, which agrees well with
dry adiabatic mixing. The biggest weather impact today will be the
heat, particularly where dewpoints hold above 70F. GFS and NAM
(somewhat surprisingly) indicate the aforementioned deep mixing
and dewpoints lowering into the mid/upper 60s in the west. with
the 70F isodrosotherm near I-95 this afternoon. This seems a bit
aggressive for mid-July, but there was a significant amount of dry
air analyzed at 925mb last evening. Based on this, heat advisory
criteria will be hard to reach for multiple hours, but confidence
in dewpoints in the coastal plain (which are in the mid 70s this
morning) is low, so based on collaboration with neighboring office,
we will issue a heat advisory for counties in the I-95 corridor.
Otherwise, the deep mixing should hinder destablization and keep
most convection isolated to the higher terrain and sea breeze
circulations today,

Any storms that develop will diminish after sunset tonight, with
recovering dewpoints and lows in the low/mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 340 AM Thursday...

Friday looks like another hot day with the 850mb thermal ridge
shifting slightly to the east over the coastal plain and
primarily the Piedmont trough and differential heating
circulations as the primary triggers for convection during the
afternoon. PW will be climbing back toward 2 inches, so coverage
should be greater. An upper disturbance, likely emanating from
upstream convection near the Missouri Valley will move through the
Tenn Valley Friday evening, which opens the door for possible
convection late into Friday evening as (possible) disturbance
reaches central NC. Instability would no doubt be less by then and
elevated by the nocturnal inversion, but a couple isolated strong
storms is possible given rising PW and slow cell movement. We will
maintain a chance POPs through the overnight hours for this
potential. Highs in the 92-96 range may again result in near heat
advisory criteria, as dewpoints should mix out a little but not as
much as today. Lows in the low/mid 70s. &&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 130 PM Wednesday...

A cold front will sag slowly south out of the Ohio Valley on Friday,
and stall across the area into early next week. Concurrently,
troffing over the eastern Conus sharpens modestly with weak height
falls in response to amplification of downstream upper ridging in
the Plains. The front still looks to spend most or all of its time
north of the area early in the week with surging moisture and weak
shear in the warm sector. The front gradually dissipates into the
persistent summer lee trof which will remain over the area through
Wednesday. As such, scattered to even fairly widespread diurnal
convection is possible each day, but where and when we might expect
enhanced chances or stronger storms is a tough call, being dependent
on the daily location of the increasingly diffuse frontal zone as
well as potential southeasterly propagation of upstream impulses.
The mid west ridging will gradually move east to cap off activity,
perhaps as early as Wednesday, but will maintain PoPs through the
period to see how things evolve. Highs each day will be seasonal,
varying only modestly in response to mesoscale cloud coverage and
local shower activity since we have no change of airmass on the
horizon. Latest guidance and thickness values continue to suggest
persistence in the upper 80s to lower 90s after morning lows from 70
to 75 degrees.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
As of 155 AM Thursday...

Other than an isolated shower drifting northeast between KRDU and
KFAY, and a few pockets of MVFR vsby,, the remainder of the night is
expected to be clear of any aviation impacts.  isolated storms are
possible this afternoon, mainly over the mountains and along a
Piedmont trough and seabreeze.  however, the anticipated coverage is
too low to mention TSRA at any TAF site.  A light southwest wind may
be sporadically gusty to 15-20kt at KRWI/KFAY.

Outlook:  The weather pattern favors mostly VFR conditions through
the weekend, with sub-VFR confined to thunderstorms or late night
low ceilings/vsby in the wake of storms.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...SMITH
LONG TERM...RE
AVIATION...SMITH
Hazardous weather outlook, Jul 13, 2:55 PM EDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT WED JUL 13 2016

NCZ042-077-078-083>086-088-089-141900-
JOHNSTON-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
SAMPSON-
255 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES WILL EXCEED 100 DEGREES THURSDAY AFTERNOON ACROSS
THE SANDHILLS AND SOUTHEAST COASTAL PLAIN. HEAT INDICES MAY
APPROACH OR EXCEED 105 DEGREES FOR SEVERAL HOURS IN SOME AREAS. A
HEAT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE AREA THURSDAY
AFTERNOON...PRIMARILY IN CUMBERLAND...SAMPSON AND WAYNE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ007>011-021>028-038>041-043-073>076-141900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-STANLY-MONTGOMERY-MOORE-LEE-
255 PM EDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VINCENT

Nearby

Heat Advisories in North Carolina, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.